MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0204
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil pusher assembly confirmed that the pusher assembly was fractured, and the embolization coil was detached.If the ruby coil is manipulated at an angle during preparation, the pusher can become kinked.This damage likely contributed to the reported resistance experienced during advancement of the ruby coil.Subsequent use of a previously damaged pusher and additional manipulation against resistance likely lead to the pusher assembly fracturing.If the pusher assembly fractures, the embolization coil will likely detach.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed additional kinks along the length of the pusher assembly.Based on the returned packaging condition, this damage was incidental to the complaint and likely occurred during packaging for the device return.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a branch of the gastroduodenal artery (gda) using ruby coils and a non-penumbra microcatheter.During the procedure, the nurse kinked the ruby coil pusher wire and then attempted to straighten it.The physician then experienced resistance while advancing the ruby coil into the microcatheter and subsequently noticed that the pusher wire was fractured.While removing the distal end of the ruby coil pusher wire, the ruby coil unintentionally detached in the proximal end of the microcatheter.The physician then manually aspirated the ruby coil out of the microcatheter using a syringe.The procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18765254
Report Number3005168196-2024-00060
Device Sequence Number7627583
Product Code HCG
UDI-Device Identifier00814548018270
UDI-Public814548018270
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0204
Device Lot NumberF00008266
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2024
Initial Report FDA Received Date02/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age37 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005